MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. THUNDERBEAT 5 MM, 45 CM, FRONT-ACTUATED GRIP TYPE S; ULTRASONIC SURGICAL DEVICE

AOMORI OLYMPUS CO., LTD. THUNDERBEAT 5 MM, 45 CM, FRONT-ACTUATED GRIP TYPE S; ULTRASONIC SURGICAL DEVICE
Model Number TB-0545FCS
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/05/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This device has not been returned for evaluation.The investigation is ongoing.A supplemental report will be submitted upon completion of the investigation or when additional information becomes available.This report has also been submitted on importer medwatch report #2429304 - 2023 - 00179.
 
Event or Problem Description
The customer reported to olympus that during a gastric bypass procedure, the jaw of this ultrasonic surgical device broke off and fell into the patient.The broken off device was retrieved from the patient, as reported.Attempts to obtain additional information were made, however, unsuccessful.There were no reports of patient or user harm associated with this event.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.The device was not returned to olympus.The reported phenomenon and condition of the device could not be confirmed.Therefore, it was not possible to identify which part of the device broke and fell off.Replication testing was carried out using an tb-0535fcs manufacturing by aomori (lot no.2xk 31).An excessive force was applied in direction for opening the grasping section.The grasping section detached from the insertion section.A force was further applied to grasping section in direction for opening.The distal end of the inner pipe deformed, but the grasping section did not fall off.The detached grasping section was rotated about two times in the twist direction by grasping the detached grasping section using equipment.The distal end of the inner pipe was twisted and torn, and the grasping section fell off.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation, the exact cause could not be determined because the circumstances surrounding the event (the reason why a force was applied to the grasping section) were unclear.However, based on the result of replication testing, a likely reason for the falling of the grasping section might be the following: 1.An excessive force in the direction for opening was applied to the grasping section.This caused the grasping section to detach from the shaft.2.Since a force in the twist direction was applied to the detached grasping section, the distal end of the inner pipe broke.As a result, the grasping section fell off.The event can be prevented by following the instructions for use which state: "when inserting the thunderbeat into or withdrawing it from the trocar tube, gently hold the control handle and make sure that the grasping section is closed.If the thunderbeat is inserted or withdrawn with the grasping section open, the probe tip/grasping section may become damaged, or it may become impossible to withdraw it from the trocar.Should any crack, scratch, deformation, split, protrusion, or partial separating be observed on the probe tip, grasping section, tissue pad, shaft, the surface of the transducer, transducer cord, or transducer plug, do not use them and replace the damaged instrument or the transducer with a spare.Using a damaged device may cause burns due to abnormal output or high-frequency (rf bipolar) current leakage or breakage of the probe tip, the tissue pad, and the grasping section." olympus will continue to monitor field performance for this device.

Brand Name
THUNDERBEAT 5 MM, 45 CM, FRONT-ACTUATED GRIP TYPE S
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key17092936
Report Number9614641-2023-00821
Device Sequence Number7825730
Product Code GEI
UDI-Device Identifier04953170383519
UDI-Public04953170383519
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K211838
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 09/11/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTB-0545FCS
Device Lot NumberKR260920
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/09/2023
Supplement Date Received by Manufacturer08/29/2023
Initial Report FDA Received Date06/08/2023
Supplement Report FDA Received Date09/11/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/21/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown